Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 25, 2000

Daily Care

Question from Honolulu, Hawaii, USA:

My five year old daughter has had diabetes for almost a year. Now that she has grown, they have increased her calorie intake which increases her carb intake. She was taking more insulin due to the increase, but she was dipping down really low in the evening before bed (so low that she had her first low blood sugar reaction). I was scared, so I stepped her insulin dose down to where she doesn't go low. Now she is taking less insulin than before the carb increase. Why is that? How can I watch her better at night? I check on her every hour, and I even have a baby monitor, but she was so quiet when it happened.

Answer:

I can certainly understand your concern about avoiding those low blood sugars, especially in the evening. It is not uncommon for insulin and calorie needs to change while kids are growing. You don’t mention what type of insulin she is taking. I would recommend, if you are not using it already, discussing with your health care team the use of Humalog insulin for carb coverage. Because this is a shorter acting insulin, the risk of low blood sugar is less than when Regular is used. She would still need a longer acting insulin in the background, such as NPH or Ultralente. Another good resource for you and your family would be a book called Sweet Kids: How to Balance Diabetes Control & Good Nutrition with Family Peace This is a wonderful resource for families who live with diabetes.

KS